Fill Out Your Profile to share more about you. Learn more...

Neuropathy

Options

Hi, I am new here so I hope I am doing this correctly. I had cancer and treatment in 2013 and had taxol. I had bad neuropathy for a few years after, took gabapentin which helped reduce pain and went off the medication because I was ok. I have had the neuropathy- mostly pain-sometimes since then like once a month. The last 6 months it has been daily and awful, pain in feet and hands.

My PCP and neurologist say that the neuropathy should not be happening so far out from treatment. Back on the gabapentin just last week

I am very anxious about this and I don’t understand why this is happening now.

Any thoughts welcome

Thank you

Alice

Tagged:

Comments

  • maggie15
    maggie15 Member Posts: 1,075
    Options

    Hi @addie , I’m sorry your neuropathy has flared up again. Mine is not peripheral from chemo (radiation/injury induced) but it seems to vary over time. The pain specialist who ended up treating me was not surprised by this. He said change in scar tissue, anything that causes swelling, hormonal/blood sugar changes, medications, stress and infections can all start things up again or alter the symptoms.

    If the gabapentin doesn’t help (I still take it) and the neurologist has no further ideas you might want to consult a pain clinic which focuses on lessening the pain whatever the cause. In my case acupuncture helped some and a nerve block stopped the rib pain when I breathe. I was pleased that they tried the least invasive treatments first. I hope your pain disappears again.

  • addie
    addie Member Posts: 3
    Options

    Hi, thank you so much. I was scared something was really wrong. I never thought of a pain specialist.

    Take care.

  • deniseml
    deniseml Member Posts: 68
    Options

    Addie,

    I developed peripheral neuropathy (PN) towards end of chemo tx. In 2020. It has improved & worsened on several occasions since then. I have been taking GABA too. There are other meds to try if GABA no longer works. Lyrica is an alternative when GABA is no longer effective. If your Doc. Will not prescribe it or another med, I agree …. Pain management specialist is the Direction to go for help. I have worked in medical field for 36 years. There is still help for PN. Wishing you the best & very sorry you are experiencing this problem. I hate to hear when providers do not care enough to help, even if it’s a recommendation or referral to someone who can .

  • juliet11772
    juliet11772 Member Posts: 1
    Options

    Hi Addie - so sorry to hear about your neuropathy! It’s such a horrendous side effect - so debilitating! I got extreme neuropathy in my hands after chemo and radiation. I went to every kind of doctor including pain management, PT, acupuncture, a healer, and astrologist - I was desperate! Finally I went to a hand specialist who said the cancer treatment had caused a side effect of extreme carpal tunnel in both my hands. I had never heard that was a possibility and didn’t really believe it but out of desperation, I got surgery on both hands and I am PAIN FREE! No one was more surprised than me - I never thought it would work. So I don’t know if it’s worth a shot, but maybe you could get a carpal tunnel test just to see. Sending lots of positive vibes your way. Best of luck! Juliet

  • nhcat
    nhcat Member Posts: 5
    Options

    Hi Ladies, haven't been on for a while but my neuropathy is bothering me so much, I wanted to check in and see if anything new has been found. I have PN from the chemo and don't have pain but numbness in my legs, feet and fingers. On top of arthritis in my knee's made worst by the anastrozole. I'm 63 and when I get up it takes a bit to walk and get moving. I walk every day and do gentle yoga to keep my body moving and nothing seems to help. Any idea's would be much appreciated.

  • ratherbesailing
    ratherbesailing Member Posts: 129
    Options

    I missed this thread when it first hit. I also had mild peripheral neuropathy on Taxol, and it got better after treatment ended. Fast forward several years, and it was back. I thought it was a late effect from treatment.

    It wasn't until I went off a cholesterol drug my cardiologist had put me on a year earlier that I realized it was THAT drug that was setting it off, and stopping the new drug stopped the neuropathy. It turns out peripheral neuropathy is a known side effect of statins.

    My point being that it we all are scarred physically and emotionally by treatment, and often assume our ailments are caused by that treatment. But please keep your eyes open to other possible causes, and always try and identify other factors in your life that may have changed at the time symptoms develop. Hope you all find some relief.